Alert archive / California / High Wind Watches in 2020

High Wind Watch 1, NWS Eureka, CA

January 31, 2020Mendocino County, California

NWS Eureka, CA issued this high wind watch at Jan 31, 2020, 2:59 PM PST for Mendocino County, California. It took effect at Feb 2, 2020, 6:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2020, 2:59 PM PST (22:59 UTC)
In effect from
Feb 2, 2020, 6:00 AM PST
Expired
Jan 31, 2020, 4:31 PM PST
In force
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS76 KEKA 312259
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
259 PM PST Fri Jan 31 2020

CAZ109>113-010700-
/O.NEW.KEKA.HW.A.0001.200202T1400Z-200203T0200Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
259 PM PST Fri Jan 31 2020

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts to 50 mph 
  possible.

* WHERE...Mendocino County.

* WHEN...From Sunday morning through Sunday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will affect the coast
  near and south of Fort Bragg and inland ridgetops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

$$
1 follow-up statement
685 
WWUS76 KEKA 010031
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
431 PM PST Fri Jan 31 2020

CAZ109>113-010845-
/O.UPG.KEKA.HW.A.0001.200202T1400Z-200203T0200Z/
/O.NEW.KEKA.WI.Y.0003.200202T1400Z-200203T0200Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
431 PM PST Fri Jan 31 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph
  expected. Gusts to 60 mph will be possible across exposed
  ridges.

* WHERE...Mendocino Coast, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior, Southwestern Mendocino 
  Interior and Southeastern Mendocino Interior Counties.

* WHEN...From 6 AM to 6 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high wind watch went out at Jan 31, 5:30 AM PST, 9 hours 29 minutes earlier.

Area forecast discussion, Jan 31, 5:30 AM PST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
530 AM PST Fri Jan 31 2020

.SYNOPSIS...Dry and mild conditions are expected through early
Saturday, although stratus may linger at the coast. Light rain and
mountain snow are then forecast to return this weekend as another
cold front moves across the area. A chilly airmass will settle
over Northwest California in the wake of the front on Sunday. Dry
weather is expected Monday and Tuesday.

&&

.DISCUSSION...Today is poised to be the warmest day of the week
across much of northwest California as a stout upper level ridge
centered over the subtropical Pacific continues to build into the
region from the southwest. Temperatures will climb into the low
70 degrees across some of the interior valleys as 850 mb
temperatures warm to around 13 degrees C, particularly across the
southern half of the area where more clearing is expected. Closer
to the coast, fairly extensive marine stratus will likely put a
damper on the warmer temps as it lingers through much of the day,
holding afternoon highs closer to 60 on the Redwood Coast.
Regardless, generally mild and dry weather will persist through
the first half of the day on Saturday before an approaching
trough brings an abrupt pattern change for Saturday night and
Sunday.

This trough will quickly flatten out the ridge and send a sharp
cold front through the area Saturday afternoon, with strong cold
air advection sending snow levels plummeting from around 6000 feet
Saturday afternoon to 1500-2000 feet Sunday morning. The main
limiting factor for mountain snow looks to be fairly meager
precipitation amounts, as most of the model guidance is generating
no more than a few tenths of an inch between the Saturday
afternoon and Sunday morning. Timing of the front has also sped up
a bit from previous runs, with the bulk of precipitation falling
before snow levels really start to crash. Nonetheless, showers
will likely continue into Sunday afternoon as the upper level
wave pushes through behind the front, with the potential to
bring light accumulations to area mountain passes in Del Norte,
Humboldt, and Trinity Counties. Mendocino County will see more of
a glancing blow from this system, with little or no precipitation
for most areas. Expect afternoon highs to run 10 to 15 degrees
colder across the area on Sunday.

Drier weather will then return for the beginning of next week as
a northerly flow regime is established overhead, with a couple of
chilly mornings likely for Monday and Tuesday. /CB

&&

.AVIATION...Low clouds and some patches of fog will linger along
parts of the coast and across some interior valleys this morning
while most other locations can expect VFR. Would not totally rule
out a period of IFR VSBY at ACV and CEC through mid-morning, but
extensive fog should be avoided due to the higher layer clouds
between 030-050. These ceilings should scatter by late morning,
while high clouds will continue to spread over northern California
as a weak front approaches the region. This will also generate
southerly winds late in the day for KCEC and KACV. However, light
west to northwesterly flow should persist at KUKI. Expect marine
stratus to return at CEC and ACV Friday evening with more of a
vengeance than we have seen this morning, and that may persist until
at least early Saturday morning. For now have not included all-
out fog in the TAFs, but that is a possibility. Very light rain
will begin impacting Del Norte County as early as Saturday
morning, but the rest of the area should stay mainly dry until the
late afternoon or evening hours. /KMZ

&&

.MARINE...Small Craft Advisory conditions should temporarily
subside across the coastal waters later this morning as a slowly
decaying westerly swell drops below 10 feet. Winds will generally
be light southerly north of Cape Mendocino and light out of the
north elsewhere as high pressure remains in control through
Saturday morning. Saturday's front will bring an abrupt shift to
strong northerlies Saturday night into Sunday, with rapidly
building short period seas necessitating another round of
headlines by late Saturday. Cold advection behind the front may
allow winds to approach gale force across the southern waters on
Sunday. In addition, the westerly swell will start to build again
by Sunday, contributing to a chaotic sea state through the early
part of next week. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
 	 9 AM PST this morning for PZZ450-455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 31, 4:11 AM PST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
411 AM PST Fri Jan 31 2020

CAZ101>113-011215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
411 AM PST Fri Jan 31 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Mountain snow will be possible late Saturday night into Sunday. Any
accumulation is expected to remain light at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:52 PM PSTGale WatchEKA24 hr
Jan 31, 2:52 PM PSTSmall Craft AdvisoryEKA5 days

Nearby

High Wind Watches in California, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.